Maryland, 2004

Damaging Wind in Maryland, September 18, 2004

September 18, 2004 · NWS PHI · 1 event in 1 county or zone

Severe thunderstorms caused wind damage in Charlestown and Colora. Two people were killed in Colora after a large tree fell onto the house they were sleeping in.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms caused wind damage in Charlestown and Colora. Two people were killed in Colora after a large tree fell onto the house they were sleeping in. About six large trees were uprooted in Colora. Two other homes were damaged by fallen trees. Several large tree limbs were also torn away. One shed was destroyed by the wind. Wind speeds were estimated at 70 mph. In Charlestown, several large trees were knocked down. The elementary school suffered minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 17, 9:20 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 17, 9:20 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1020 PM EDT FRI SEP 17 2004

WARTS AND ALL, THE GFS IS DOING A FAIR JOB OF PREDICTING THE PCPN
SHIELD AS DEPICTED BY RADAR THIS EVENING, AND HAVE USED IT AND SHORT
TERM PERSISTENCE TO DELAY THE ONSET OF RAIN OVER MUCH OF NJ AND THE
EXTREME SERN PORTION OF PA. TWEAKED THE GRIDS WITH REGARDS TO
THUNDER. NO OTHER CHANGES TO FORECAST. PREV AFD IS BELOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ054-055-060>062-067>071 TONIGHT.
NJ...FLOOD WATCH FOR ZONES NJZ001-007>010-012>019 TONIGHT.
MD...FLOOD WATCH FOR ZONE MDZ008 TONIGHT.
DE...FLOOD WATCH FOR ZONE DEZ001 TONIGHT.
MARINE...SMALL CRAFT ADVISORY NJ/DE COASTAL WATERS...ANZ450>455.

&&
MPD

*********************************************************************

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
NO SHORTAGE OF THINGS TO TALK ABOUT WITH THIS FORECAST. I WILL BE
BRIEF THOUGH AS TIME IS RUNNING SHORT. RADAR IMAGERY DEPICTS A
SHIELD OF RAIN CREEPING EASTWARD INTO NORTHEASTERN PA WHILE
CONVECTION IS DEVELOPING ACROSS VA. SCATTERED SHOWERS ARE BEGINNING
TO DEVELOP IN MA AND SERN PA TOO. SHOWERS WILL INCREASE IN COVERAGE
AND INTENSITY THIS EVENING AS MOISTURE FROM IVAN AND COLD FRONT FROM
THE NORTH BOTH BEGIN TO CLOSE IN ON OR REGION.

TODAYS GFS AND ETA MODELS HANDLE THE REMNANTS OF IVAN MUCH
DIFFERENTLY. THE GFS WANTS TO MOVE THE LOW PRESSURE OFF THE COAST
SATURDAY MORNING AND THEN MOVE IT NORTHEAST INTO THE ATLANTIC. THE
ETA ALSO BRINGS THE LOW TO THE COAST...BUT THEN IT BEGINS TO DEEPEN
THE FEATURE AGAIN AND DROPS IT SOUTHWARD TOWARDS NC. THE STRONG HIGH
PRESSURE BUILDS ACROSS THE REGION SATURDAY NIGHT AND SUNDAY.

DESPITE THE DIFFERENCES WITH IVAN...BOTH MODELS BASICALLY AGREE THAT
RAIN WILL BE WIDESPREAD AND HEAVY OVERNIGHT. QPF TOTALS OF 1 TO 3
INCHES IN MANY AREAS OVERNIGHT WITH LOCALLY HIGHER TOTALS IN THE
NORTHERN PARTS OF THE REGION. HPC GUIDANCE SHOWS THAT 3 TO 5 INCHES
MAY FALL IN FAR NORTHERN NJ BY 12Z SATURDAY. ALL THIS BEING
SAID...THE FLOOD WATCH WILL CONTINUE OVERNIGHT FOR MUCH OF THE
REGION. RFC GUIDANCE SHOWS THAT MAY OF THE GAGED RIVERS WILL RISE
SHARPLY BUT REMAIN WITHIN THEIR BANKS. THE SMALLER CREEKS MAY HAVE
LOCAL FLOODING IF THE QPF FORECAST IS REALIZED.

THE LOW PRESSURE SYSTEM SLOWLY DEPARTS SATURDAY...YET RAINFALL WILL
LINGER THROUGH THE MORNING AND END FROM NORTH TO SOUTH (WITH THE
FRONT) DURING THE AFTERNOON. AN ADDITIONAL QUARTER TO HALF INCH OF
RAIN COULD FALL SATURDAY. CLEARING WILL SET IN SATURDAY NIGHT AS A
NORTH TO NORTHEAST WIND PICKS UP ACROSS THE REGION. WIND SPEEDS
REACH 15 TO 25 KNOTS SATURDAY NIGHT AND SUNDAY WITH HIGHER GUSTS.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...

THE EXTENDED PERIOD HAS LESS UNCERTAINTY THAN EXISTS IN THE SHORT
TERM PERIOD. BOTH THE 12Z RUNS OF THE GFS AND ETA DEPICT SHARP
CLEARING MOVING ACROSS THE FA EARLY SUNDAY...RESULTING IN SUNNY AND
COOL WEATHER SUNDAY AND MONDAY. WINDS WILL BE BRISK SUNDAY WITH THE
TIGHT GRADIENT BETWEEN THE CANADIAN HIGH AND THE LOW PRESSURE
(REMNANTS OF IVAN) THAT WILL BE OFF THE EAST COAST. CONSIDERING THE
MAGNITUDE OF THE HIGH PRESSURE AND THAT IT WILL CONTINUE TO BUILD
OVER THE MIDDLE ATLANTIC REGION THROUGH THE WEEK...I FELT
COMFORTABLE REMOVING MOST OF THE PRECIP FROM THE EXTENDED PERIOD.
TEMPS WERE ONLY CHANGES SLIGHTLY FROM PREVIOUS VALUES.

&&

.MARINE...

ELY WND FLOW W/B INCRG SAT NGT INTO SUN MRNG AS LOW PRES
SYS...REMNANTS OF IVAN...MOVES OFFSHORE NEAR HATTERAS. WIND GRADIENT
BTWN THIS LOW PRES SYS AND LARGE HIGH PRES SYS OVR SE CANADA WILL
TIGHTEN UP...BRINGING IN STRONG SCA CRITERIA. GFS MOS GUIDANCE
BRINGS IN WINDS AT 32 KT WITH GUSTS AT 19/0900Z. WAVES PROGS AT 9
FT. HAVE INCRD THAT BY A FT...WITH WAVES PSBLY REACHING 13 FT...PER
IN HOUSE 44009 STUDY.TPC PROG FOR JEANNE BRINGS A HURRICANE INTO THE
BAHAMAS THEN TWRD FL/GA BORDER. SWELLS WITH DANGEROUS RIP CURRENTS
CONT TO PSBLY BECOME AN ISSUE FM SUN INTO THE BEGINNING OF NEXT
WK...AS JEANNE W/B A SLOW MOVER.

&&

.AVIATION...

XPCT DETERIORATING WX OVRNGT TO MVFR THEN IFR. COND XPCTD TO LAST
INTO SAT. POCKETS OF LIFR PSBL. AS REMNANTS OF IVAN MOVE OFFSHORE
HATTERAS REGION...GRADIENT TIGHTENS UP BTWN LOW PRES SYS AND SE
CANADIAN HIGH. COND BACK TO VFR BUT STRONG GUSTY WIND XPCTD...ESP
NEAR COASTAL REGIONS SAT NGT AND SUN.

&&

SHORT TERM/LONG TERM...OHARA
AVIATION/MARINE....WOODWORTH
Hazardous weather outlook, Sep 17, 3:46 AM EST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EDT FRI SEP 17 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-180900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
446 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH REMAINS IN EFFECT FOR TODAY AND TONIGHT FOR EXTREME
NORTHERN DELAWARE, FAR NORTHEASTERN MARYLAND, EASTERN PENNSYLVANIA,
AND SOUTHWESTERN, CENTRAL, AND NORTHWESTERN NEW JERSEY. BETWEEN ONE
AND TWO INCHES OF RAIN IS EXPECTED, WITH LOCALIZED AMOUNTS BETWEEN
THREE AND FOUR INCHES.

.DAYS TWO THROUGH SEVEN...

A MODERATE RISK FOR RIP CURRENTS MAY EXIST FOR SATURDAY, AND POSSIBLY
SUNDAY AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 17, 10:39 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1139 PM EDT FRI SEP 17 2004

DEZ001>003-MDZ008-012-015-019-020-PAZ067-180645-
CAROLINE MD-CECIL MD-CHESTER PA-INLAND SUSSEX DE-KENT MD-KENT DE-
NEW CASTLE DE-QUEEN ANNES MD-TALBOT MD-
1139 PM EDT FRI SEP 17 2004

...SHOWERS AND THUNDERSTORMS MOVING IN...

AT 1130 PM...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG THE WESTERN
SHORE OF THE CHESAPEAKE BAY. THE AREA WAS MOVING SLOWLY TO THE EAST
WHILE INDIVIDUAL SHOWERS WERE MOVING NORHTEAST AT 25 MPH. THE
STORMS...WHICH ARE ASSOCIATED WITH TROPICAL DEPRESSION IVAN...WILL BE
IN THE AREA THE NEXT FEW HOURS. SOME OF THESE THUNDERSTORMS COULD
PRODUCE SUDDEN AND VERY HEAVY RAINFALL...CAUSING LOCAL FLOODING IN
LOW LYING AREAS. BESIDES HEAVY RAINFALL...GUSTY WINDS EMBEDDED IN THE
SOME OF THE HEAVIER THUNDERSTORMS COULD APPROACH 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE FOR THE
LATEST INFORMATION.

WN
Special weather statement, Sep 17, 10:42 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1142 PM EDT FRI SEP 17 2004

DEZ001>003-MDZ008-012-015-019-020-PAZ067-180645-
CAROLINE MD-CECIL MD-CHESTER PA-INLAND SUSSEX DE-KENT MD-KENT DE-
NEW CASTLE DE-QUEEN ANNES MD-TALBOT MD-
1142 PM EDT FRI SEP 17 2004

...SHOWERS AND THUNDERSTORMS MOVING IN...

AT 1130 PM...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG THE WESTERN
SHORE OF THE CHESAPEAKE BAY. THE AREA WAS MOVING SLOWLY TO THE EAST
WHILE INDIVIDUAL SHOWERS WERE MOVING NORTHEAST AT 25 MPH. THE
STORMS...WHICH ARE ASSOCIATED WITH TROPICAL DEPRESSION IVAN...WILL BE
IN THE AREA THE NEXT FEW HOURS. SOME OF THESE THUNDERSTORMS COULD
PRODUCE SUDDEN AND VERY HEAVY RAINFALL...CAUSING LOCAL FLOODING IN
LOW LYING AREAS. BESIDES HEAVY RAINFALL...GUSTY WINDS EMBEDDED IN THE
SOME OF THE HEAVIER THUNDERSTORMS COULD APPROACH 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE FOR THE
LATEST INFORMATION.

WN
Special weather statement, Sep 17, 11:01 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1201 AM EDT SAT SEP 18 2004

MDZ008-012-015-019-020-180420-
CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNES MD-TALBOT MD-
1201 AM EDT SAT SEP 18 2004

THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE MARYLAND
COUNTIES OF CECIL...CAROLINE...KENT...QUEEN ANNES AND TALBOT.

WEATHER SERVICE RADAR SHOWED A LINE OF STORMS MOVING ACROSS
CHESAPEAKE BAY. BRIEF HEAVY RAINS AND GUSTY WINDS ARE STILL POSSIBLE
IN THE HEAVIER STORMS.

WN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
September 18, 2:15 AM EST to 2:20 AM EST
Where
Cecil County, Charlestown
Measured
61 kt (70 mph) estimated gust
Deaths
2 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
39.567, -75.983

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Cecil2004-09-18MalePermanent HomeDirect
Thunderstorm Wind, Cecil2004-09-18FemalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427470.